Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 322, NWS Tallahassee, FL

July 21, 2015Holmes County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2015, 5:20 PM CDT for Holmes County, Walton County, Washington County, Florida. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2015, 5:20 PM CDT (22:20 UTC)
Expired
Jul 21, 2015, 6:15 PM CDT
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 24 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:32 PM CDTTSTM WND DMG2 Ne Ponce De Leon, FLPOWER LINE DOWN ON OAK GROVE ROAD
Jul 21, 5:50 PM CDTTSTM WND DMG3 Ssw Alpine Heights, FLA FEW TREES WERE DOWNED ALONG BOB SIKES ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS52 KTAE 212220
SVRTAE
FLC059-131-133-212315-
/O.NEW.KTAE.SV.W.0322.150721T2220Z-150721T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
520 PM CDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHEASTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 615 PM CDT

* AT 520 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11
  MILES EAST OF CRESTVIEW TO NEAR CHIPLEY...AND MOVING SOUTHEAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERNON...CHIPLEY...BONIFAY...DE FUNIAK SPRINGS...EGLIN AIR FORCE
  BASE...BRADFORD...UNION...LIBERTY...PONCE DE LEON...CARYVILLE...
  WAUSAU...WESTVILLE...BAKER SETTLEMENT...HICKORY HILL...PLEASANT
  HILL...PINEY GROVE...PROSPERITY...KNOX HILL...GRITNEY AND POND
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3085 8639 3088 8560 3083 8560 3083 8555
      3064 8548 3057 8639
TIME...MOT...LOC 2220Z 315DEG 16KT 3076 8638 3084 8561 

$$

42-DVD
1 follow-up statement
010 
WWUS52 KTAE 212256
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM CDT TUE JUL 21 2015

FLC059-131-133-212315-
/O.CON.KTAE.SV.W.0322.000000T0000Z-150721T2315Z/
WASHINGTON FL-WALTON FL-HOLMES FL-
556 PM CDT TUE JUL 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN WASHINGTON...NORTHEASTERN WALTON AND SOUTHERN HOLMES
COUNTIES...

AT 556 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF EGLIN AIR FORCE BASE TO NEAR CHIPLEY...MOVING SOUTHEAST 
AT 15 MPH. TREES HAVE BEEN REPORTED DOWN IN WALTON COUNTY WITH THESE 
STORMS.

LOCATIONS IMPACTED INCLUDE...
VERNON...CHIPLEY...BONIFAY...DE FUNIAK SPRINGS...EGLIN AIR FORCE
BASE...BRADFORD...PONCE DE LEON...CARYVILLE...WAUSAU...WESTVILLE...
KNOX HILL...DOUGLASS CROSSROAD...WHITEHEAD CROSSROADS...HINSONS
CROSSROADS...OAKWOOD HILLS...PLEASANT RIDGE...ORANGE HILL...JOHNSON
CROSSROADS...ARGYLE AND SUNNY HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3079 8639 3077 8595 3079 8584 3083 8560
      3083 8555 3064 8548 3057 8639
TIME...MOT...LOC 2256Z 336DEG 13KT 3064 8637 3072 8560 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:09 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 2:09 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 PM EDT TUE JUL 21 2015

.Near Term [Through Tonight]...

A line of storms that formed along a surface trough just north of
our Alabama and Georgia counties this afternoon should remain
continuous as it moves southeast through the region. The potential
for strong downdrafts will exist within this line as a high
SBCAPE/dTheta-E environment awaits its arrival. Elsewhere only
isolated seabreeze showers and storms have been forming near the
Florida coast. So far, they've remained quite shallow. Outflow
interactions between these storms may generate new, stronger storms
as they interact with the approaching line later this evening. All
convection over land should come to an end by around 03z. Coastal
showers are expected once again tomorrow morning.

.Short Term [Wednesday Through Thursday Night]...

Stacked high pressure will remain in place over the northern Gulf
while a series of +PV anomalies continues to swing through an upper
lever trough in southeastern Canada. With 1000-700mb flow from the
west at less than 10 knots, we would normally see a typical sea-
breeze pattern favoring convection in north Florida that doesn't
move inland much. However, with the influence of the surface trough
to our north associated with the upper level +PV anomaly, we're
expecting another few days of active convection across the area,
with storms moving in from the north across southeast Alabama and
southwest Georgia in the early afternoon periods. Dew points will
stay in the 70s with models showing PW values of around 1.8-2", so
moisture will be plentiful for these storms as will instability with
model mid-level lapse rates around 6-6.5 C/km both days and
afternoon SBCAPE values around 3000 J/kg. Some of these storms will
be capable of producing downbursts with damaging wind gusts and
possibly some small hail. Temperatures will peak in the mid 90s
Wednesday, low-mid 90s Thursday, dipping to the mid 70s overnight.

.Long Term [Friday Through Tuesday]...

Upper level ridging along the southern states will slowly retreat
westward. Meanwhile, the trough in southeastern Canada will lift off
the Atlantic coastline only to be replaced by another trough in
roughly the same spot. This upper level pattern will allow a series
of surface troughs and weak fronts to push across the southeast and
keep us in an active pattern for convection, especially when
combined with our summer sea-breeze pattern. PoPs Friday and
Saturday will be around 40-60%, lowering to a more normal 30-40%
Sunday through Tuesday between when the first upper level trough
lifts off the east coast and the second one replaces it mid-next
week. Temperatures will be near normal- peaking in the low 90s
during the day and cooling to the mid 70s overnight.

&&

.Aviation...
[Through 18Z Wednesday] VFR will prevail outside of thunderstorms
for the duration of the TAF. The best chance for storms will be
at DHN and ABY this afternoon, followed by VLD later this evening.
There remains a low chance for patchy MVFR visibilities tomorrow
morning, too low to mention in the TAF.

&&

.Marine...

A tight surface pressure gradient will allow west-southwest winds
around 10-15 kts with seas 2-3 ft to prevail through the early
weekend, then high pressure will prevail, allowing lighter winds
and seas to return to the coastal waters.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected this week with
high relative humidity and scattered to numerous storms each day.

&&

.Hydrology...

An active pattern will remain in place for the area through the
weekend with rainfall totals over the next 5 days of 1.5-2.5".
Since our area rivers are at normal or even low flow levels, this
is not expected to cause any widespread flooding. However,
depending on how storms develop, there may be enhanced chances for
localized flooding, particularly in the Florida Big Bend where
we've already seen several days with higher rainfall totals over
the past week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   77  96  77  94  77 /  30  40  20  50  20
Panama City   81  91  79  89  80 /  40  30  20  30  30
Dothan        75  96  76  94  76 /  50  50  20  40  30
Albany        76  96  76  93  76 /  30  40  20  50  30
Valdosta      75  97  76  94  76 /  40  50  20  50  30
Cross City    77  93  77  91  77 /  30  40  30  50  30
Apalachicola  80  92  79  91  80 /  30  30  30  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY until 7 PM EDT /6 PM CDT/ this evening FOR Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-
     Inland Gulf-Inland Wakulla-Jackson-Leon-Liberty-North
     Walton-South Walton-Washington.

GA...HEAT ADVISORY until 7 PM EDT this evening FOR Baker-Ben Hill-
     Calhoun-Clay-Decatur-Dougherty-Early-Grady-Irwin-Lee-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Tift-Turner-
     Worth.

AL...HEAT ADVISORY until 6 PM CDT this evening FOR Coffee-Dale-Geneva-
     Henry-Houston.

GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...HARRIGAN
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...MOORE

In the hours before

Local storm report, Jul 21, 3:22 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     FORT GAINES             31.62N 85.05W
07/21/2015                   CLAY               GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN FORT GAINES

&&

DVD
Local storm report, Jul 21, 3:30 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 ESE ABBEVILLE         31.55N 85.16W
07/21/2015                   HENRY              AL   LAW ENFORCEMENT

            ADDITIONAL TREE DOWN ALONG STATE HIGHWAY 10 EAST.

&&

DVD
Local storm report, Jul 21, 4:04 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND DMG     4 W KOLOMOKI MOUNDS SP  31.46N 85.00W
07/21/2015                   EARLY              GA   911 CALL CENTER

            ONE TREE DOWN AT HWY 39N NEAR SMITH ROAD.

0435 PM     TSTM WND DMG     4 W CENTERVILLE         31.27N 84.96W
07/21/2015                   EARLY              GA   911 CALL CENTER

            ONE TREE DOWN AT FRYER ROAD AND DAMASCUS HILTON ROAD.

&&

JLF
Local storm report, Jul 21, 4:36 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
536 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BACONTON                31.38N 84.16W
07/21/2015                   MITCHELL           GA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN IN BACONTON

&&

DVD
Local storm report, Jul 21, 4:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     HARTFORD                31.11N 85.69W
07/21/2015                   GENEVA             AL   911 CALL CENTER

            POWER LINE DOWN IN HARTFORD

&&

DVD
Local storm report, Jul 21, 5:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     2 ENE CHANCELLOR        31.19N 85.85W
07/21/2015                   GENEVA             AL   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 64

0505 PM     TSTM WND DMG     1 N COFFEE SPRINGS      31.18N 85.91W
07/21/2015                   GENEVA             AL   911 CALL CENTER

            2 TREES DOWN ON COUNTY ROAD 13

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:14 AM CDTHeat AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more16 hr
Jul 21, 5:24 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon30 min
Jul 21, 6:23 PM CDTSevere Thunderstorm WarningTAEGadsden37 min
Jul 21, 6:40 PM CDTSevere Thunderstorm WarningTAEGadsden65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.